Missouri, 2011

Hail in Missouri, April 3, 2011

April 3, 2011 · NWS DVN · 2 events in 1 county or zone

Non-severe hail fell in Memphis, MO during the evening of April 3.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Non-severe hail fell in Memphis, MO during the evening of April 3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 3, 2:05 PM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Apr 3, 2:05 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT SUN APR 3 2011

.SYNOPSIS...
EARLY SPRING WARMTH HAS ARRIVED OVER THE FORECAST AREA AHEAD OF A
STRONG LOW PRESSURE SYSTEM OVER CENTRAL IOWA.  TEMPERATURES ARE WELL
INTO THE 70S OVER MOST OF THE AREA WITH LOWER 80S SOUTH SECTIONS ON
SOUTH WINDS OF 20 TO 30 MPH.  SURFACE AND UPPER AIR ANALYSIS SHOWS
STRONG CAP OVERHEAD WITH LOCAL TOOLS SUGGESTING WILL ERODE WITH
CONVECTION TO FIRE ALONG THE STRONG ADVANCING COLD FRONT BETWEEN 5-7
PM.  UPPER AIR ANALYSIS SHOWS LOTS OF WIND NEXT COUPLE OF DAYS AND
THEN CHANGEABLE WITH CHANCE OF STORMS AND SHOWERS WEDNESDAY INTO NEXT
WEEKEND.

&&

.SHORT TERM...TONIGHT AND MONDAY...
TONIGHT...LOCAL CALCULATIONS COMBINED WITH MET-WATCH TOOLS SUGGEST
ISOLATED TO SCATTERED STORMS TO DEVELOP BETWEEN 5 AND 7 PM THIS
EVENING ALONG THE STRONG COLD FRONT NOW IN CENTRAL IOWA.  CHALLENGE
IS LIMITED FORCING ALOFT WITH BEST CONVECTION SUGGESTED TO OCCUR IN
NORTH TO NORTHWESTERN MISSOURI.  COOL DRY AIR ALOFT TO ALLOW FOR
FAVORABLE LARGE HAIL PRODUCTION AND GUSTY STRAIGHT LINE WINDS. LOCAL
SUB-CLOUD SHEAR IS MARGINAL FOR TORNADOES ATTM UNLESS WINDS BACK
AHEAD OF THE COOL FRONT WHICH APPEARS UNLIKELY.  SOME LOCATIONS MAY
SEE HAIL COVERING THE GROUND WITH POTENTIAL FOR GOLF BALL TO POSSIBLY
EVEN NEAR BASEBALL SIZED HAIL IN THE VERY STRONGEST STORM UPDRAFTS...
ALONG WITH 60 TO 70+ MPH WINDS DUE TO STRONG EVAPORATIVE COOLING AND
LOTS OF MOMENTUM TRANSFER OF LOW LEVEL JET. THESE ARE BASED ON SBCAPE
OF 1200-1600 J/KG DERIVED FROM T/TD VALUES OF ~77/60 DEGREES.
CONCEPTUAL TRENDS AND FORCING SUGGEST THE SOUTH 1/3 SECTIONS ARE MOST
AT RISK AS THESE STORMS TO COALESCE INTO A LINE BY MID EVENING. BEST
TOOLS AT 2 PM...SUGGEST NORTH MISSOURI MAY BE AT RISK FOR THE LARGEST
HAIL AND STRONGEST WINDS. RAINFALL AMOUNTS TO BE SPOTTY AND LIGHT
OVER NW 1/2 OF AREA WITH GENERALLY MODERATE AMOUNTS OVER SE 1/2 OF
AREA WITH ISOLATED 1+ INCH AMOUNTS POSSIBLE.  THIS SHOULD NOT POSE AN
IMPACT TO RIVERS OR A RISK OF FLASH FLOODING WITH GUIDANCE VALUES OF
2-3+ INCHES DUE TO OUR DRY SOILS. TEMPERATURES TO FALL OVERNIGHT AS
NW WINDS OF 15 TO 25+ MPH MOVE WITH LINGERING RAIN SHOWERS POSSIBLE.

MONDAY...WINDY...COOL AND CLOUDY TO MOSTLY CLOUDY WITH AREAS OF LIGHT
RAIN AND POSSIBLY DRIZZLE AND NEARLY STEADY TEMPERATURES FROM STRONG
COLD AIR ADVECTION. ANY PRECIPITATION AMOUNTS TO BE VERY LIGHT OF A
FEW HUNDREDTHS OF AN INCH OR LESS.  HIGH TEMPERATURES TO STAY IN THE
40S WITH NW WINDS OF 20 TO 35+ MPH.    ..NICHOLS..

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
OVERVIEW...ZONAL FLOW EARLY IN THE PERIOD THEN SOUTHWEST FLOW AS
DEEP TROUGH SETS UP IN THE WESTERN UNITED STATES LATER THIS WEEK.
THE MAIN TROUGH/ENERGY THEN COMES OUT INTO THE MIDWEST ABOUT APRIL
10-11 TIME FRAME.

VERY ACTIVE PATTERN FOR ABOUT THE NEXT 7 DAYS FOR THE MIDWEST. ZONAL
FLOW TUESDAY AND WEDNESDAY WITH MILD TEMPERATURES. WEAK WAVE MOVES
THROUGH THE UPPER MIDWEST BUT THE BULK OF THE RAIN STAYS MAINLY
NORTH OF THE DVN CWA. MOISTURE RETURN LOOKS LIMITED WITH THIS SYSTEM
AND NOT EXPECTING ANY IMPACTS TO THE MS RIVER.

THURSDAY-FRIDAY...DEEP TROUGH SETS UP IN THE WESTERN UNITED STATES
WITH WARM MOIST SOUTHWEST FLOW RETURNING. PRETTY DECENT LOW PRESSURE
MOVES INTO THE REGION WITH SHOWERS/THUNDERSTORMS LIKELY. POTENTIAL
FOR HEAVIER RAINS WITH THIS SYSTEM BUT EXACT QPF AMOUNTS AND
LOCATION OF THE HEAVIEST RAIN STILL TO BE DETERMINED FOR ANY IMPACTS
ON THE MS RIVER. SEVERE WEATHER IS LIKELY AS SHEAR AND INSTABILITY
LOOK SUFFICIENT. WILL HAVE MAX TEMPS IN THE 60S TO LOWER 70S BUT THIS
MAY NEED TO BE RAISED MUCH FURTHER.

NEXT WEEKEND...THE MAIN TROUGH/ENERGY COMES OUT INTO THE MIDWEST
LATER NEXT WEEKEND AND INTO MONDAY...APRIL 10-11. SEVERE WEATHER
ALSO A CONCERN WITH THIS SYSTEM AS MATURE CYCLONE EVENTUALLY
EVOLVES. ONCE AGAIN THE AMOUNT OF QPF WITH THIS EVENT WILL DETERMINE
ANY IMPACTS TO THE ALREADY ELEVATED RIVER LEVELS OF THE MS RIVER.
..HAASE..

&&

.AVIATION...
CID...DBQ TERMINALS...MAINLY VFR WITH ISOLATED TO SCATTERED STORMS
POSSIBLE WITH HAIL.  THEN...BECOMING MVFR WITH CIGS 1-3K AGL AND
CHANCE OF SHRA UNTIL WEDNESDAY AFTERNOON.  GUSTY NW WINDS OF 20 TO
30+ MPH TO DEVELOP AFTER COOL FRONT PASSES BY 02Z.  MLI-BRL TERMINALS
FROM 23Z UNTIL 05Z...MAINLY VFR WITH SCATTERED TO NUMEROUS STORMS
POSSIBLE WITH VERY LARGE HAIL AND STRONG GUSTY WINDS UP TO NEAR 60
MPH. THEN...BECOMING MVFR BY 05Z WITH CIGS 1-3K AGL AND CHANCE OF
SHRA UNTIL WEDNESDAY AFTERNOON. GUSTY NW WINDS OF 20 TO 30+ MPH TO
DEVELOP AFTER COOL FRONT PASSES BY 05Z.   ..NICHOLS..

&&

.HYDROLOGY...
STEADY OR SLOW RISES ARE EXPECTED OVER THE NEXT 7 DAYS ON THE
MISSISSIPPI RIVER FROM DUBUQUE DOWNSTREAM TO MUSCATINE. SOUTH OF
MUSCATINE THE RIVER LEVELS ARE EXPECTED TO REMAIN NEARLY STEADY OR
SLOWLY FALL DURING THE UPCOMING WEEK. DURING THE NEXT 7 DAYS THE
MISSISSIPPI RIVER IS EXPECTED TO REMAIN IN MINOR TO MODERATE
FLOODING.

SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING MAINLY ALONG AND SOUTH OF A SIGOURNEY IA TO PRINCETON IL
LINE. ISOLATED AMOUNTS OVER AN INCH ARE POSSIBLE IN STRONGER
THUNDERSTORMS. HOWEVER MINIMAL IMPACT IS EXPECTED ON THE MISSISSIPPI
RIVER.

ANOTHER STRONG STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO
MUCH OF THE MIDWEST THURSDAY AND THURSDAY NIGHT. THIS WILL BE
FOLLOWED BY YET ANOTHER STORM SYSTEM BRINGING MORE SHOWERS AND
THUNDERSTORMS NEXT WEEKEND. HOWEVER IT IS TOO EARLY TO DETERMINE
RAIN AMOUNTS AND THE EXACT LOCATIONS OF ANY HEAVY RAINS. MORE
IMPORTANTLY WE WILL NEED TO MONITOR HOW MUCH RAIN OCCURS NORTH OF
THE DVN CWA WHICH WOULD IMPACT MORE OF THE MISSISSIPPI RIVER.

ELEVATED RIVER LEVELS WILL LIKELY CONTINUE FOR THE NEXT FEW WEEKS
MAKING THE MISSISSIPPI RIVER SUSCEPTIBLE TO THE POTENTIAL FOR HIGHER
FLOOD LEVELS FROM POSSIBLE FUTURE SIGNIFICANT PRECIPITATION EVENTS.
..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/HAASE
Hazardous weather outlook, Apr 3, 12:30 PM CST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 PM CDT SUN APR 3 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
130 PM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY
EVENING AS A STRONG COLD FRONT MOVES THROUGH THE OUTLOOK AREA.

COOL...VERY DRY AIR ALOFT COMBINED WITH TEMPERATURES INTO THE UPPER
70S WITH DEWPOINTS AROUND 60 DEGREES WILL MAKE FOR A FAVORABLE
ENVIRONMENT FOR EXCEPTIONALLY LARGE HAIL AND STRAIGHT LINE WINDS
BETWEEN 4 PM LASTING UNTIL MID EVENING. MARGINAL CONDITIONS ARE
FORECAST FOR ISOLATED TORNADOES AT THIS TIME DUE TO LIMITED
DIRECTIONAL SHEAR AT AND BELOW THE CLOUD BASES.  IN SOME LOCATIONS...
THE HAIL MAY COVER THE GROUND IN THE STRONGEST STORMS.

LOCAL CALCULATIONS SUGGEST LARGE HAIL UP TO GOLF BALL AND POSSIBLY
APPROACHING BASEBALL MAY OCCUR WITH STRAIGHT LINE WINDS OF 60 TO
POSSIBLY OVER 70 MPH.  LOCATIONS SUSCEPTIBLE FOR SEVERE WEATHER
SHOULD BE ALONG AND ESPECIALLY SOUTH OF WILLIAMSBURG TO CLINTON TO
STERLING LINE WITH AREAS ALONG AND SOUTH OF HIGHWAY 34 IN IOWA THE
MOST AT RISK FOR THE STRONGEST STORMS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL SLOWLY DEVELOP INTO A LINE
ALONG AND JUST AHEAD OF AN ADVANCING COLD FRONT BY MID EVENING.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR ALL BUT THE FAR
NORTHWEST SECTIONS OF THE FORECAST AREA LATE THIS AFTERNOON AND THIS
EVENING.

WARM TEMPERATURES...STRONG WINDS...LOW RELATIVE HUMIDITIES...AND
DRIED VEGETATION WILL COMBINE TO RESULT IN A VERY HIGH THREAT OF
GRASS FIRES THIS AFTERNOON. THE GREATEST THREAT AREA WILL BE SOUTH OF
INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON AND NIGHT.
IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

MISSISSIPPI RIVER LEVELS HAVE STEADIED AND IN SOME CASES HAVE FALLEN
SLIGHTLY IN THE PAST 24 HOURS. THE RIVER WILL CONTINUE WITH MINOR TO
MODERATE FLOODING FOR THE NEXT 7 DAYS. LIGHT TO MODERATE RAIN
AMOUNTS TODAY AND TONIGHT AND AGAIN LATE NEXT WEEK ARE EXPECTED TO
COMBINE WITH ADDITIONAL SNOWMELT TO MAINTAIN THE ELEVATED
MISSISSIPPI RIVER LEVELS...WITH SOME RISES LATER THIS WEEK. THESE
ELEVATED RIVER LEVELS WILL LIKELY CONTINUE THROUGH MUCH OF
APRIL...MAKING THE MISSISSIPPI RIVER SUSCEPTIBLE TO THE POTENTIAL
FOR FLOODING FROM FUTURE SIGNIFICANT PRECIPITATION EVENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

NICHOLS

In the hours before

Local storm report, Apr 3, 7:42 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             MUSCATINE               41.42N 91.07W
04/03/2011  M0.88 INCH       MUSCATINE          IA   TRAINED SPOTTER

            1/4 TO 7/8 INCH HAIL.

&&

TO
Local storm report, Apr 3, 7:43 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND GST     MUSCATINE               41.42N 91.07W
04/03/2011  E50 MPH          MUSCATINE          IA   TRAINED SPOTTER

&&

TO
Local storm report, Apr 3, 7:45 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             ANDALUSIA               41.44N 90.73W
04/03/2011  M1.00 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

&&

TO
Local storm report, Apr 3, 7:49 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
849 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             4 SSW ANDALUSIA         41.38N 90.76W
04/03/2011  E1.00 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            OCCURRING RIGHT NOW.

&&
Local storm report, Apr 3, 7:52 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             3 NNE CHARLIE HEATH MEM 40.61N 91.87W
04/03/2011  E0.75 INCH       VAN BUREN          IA   TRAINED SPOTTER

&&

GROSS
Local storm report, Apr 3, 7:56 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
856 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             MOLINE                  41.49N 90.49W
04/03/2011  M0.25 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

&&

TO

The radar

The Quad Cities radar (KDVN), 185 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Scotland

When
April 3, 7:58 PM CST
Where
Scotland County, 0.69 mi S of Memphis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.460, -92.170

Hail, Scotland

When
April 3, 8:09 PM CST
Where
Scotland County, 0.69 mi S of Memphis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.460, -92.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287117, 287116.